A study in the Annals of Internal Medicine shows that using anti psychotic drugs in older people with dementia increases their risk of dying.

Most of the deaths were from the “older” anti psychotic medicines, and most of the increase in the death rate came within the first six months of starting treatment.

Another study, in the Journal of the American Geriatric Society, shows that when the elderly are given anti psychotic medicine, they have a sixty percent increase in developing pneumonia, again mainly within the first month of starting treatment.

This article, cited on the BBC from another journal, suggests that such anti psychotic medicines don’t “help” Alzheimer’s disease.

There was a notice put out a couple years ago about the increased death rate and side effects of the newer “atypical” anti psychotic medicines too.

What’s going on?

Well, what’s going on is a combination of factors.

The confusion and wandering and sometimes violent outbursts of those with Alzheimer’s disease is a major reason that these people are placed in nursing homes.

But nursing homes don’t have the staff to stop disruptive behavior, so that some things that could be tolerated at home (like shouting when the food is cooked wrong, or wandering around at 3 am) now need to be controlled.

So the dirty little secret is that it is just easier to give a nice dose of antipsychotic medicine to calm the person down. Alas, when people are older, when they have other diseases, and when their brains don’t work normally, the normal doses of all sorts of medicines are often too strong, or have too many side effects. This is especially true for “psychoactive” medicines, including those which treat”psychotic” symptoms such as paranoia, hallucinations and confusion.

The result is someone who sits quietly, but falls from the muscle stiffness of the anti psychotic medicine, or who is so sleepy that they can’t swallow well, so get pneumonia.

For the last thirty years, there has been a fight against physical restraints. These restraints can be dangerous, and even kill people (as that restrained lady in the Tuscon airport showed), since struggling to get out of restraints can result in getting tangled up, with lethal results. This is especially dangerous if one is drugged/drunk/confused/senile.

Posy jackets, wrist restraints, even simple “side rails” can result in asphyxiation by someone fighting to get out, or falls, such as when confused people try to climb over the rails to get to the toilet at night.

About twenty years ago, the rules were changed, so now minimal restraints need repeated doctor’s orders, and the more dangerous ones frequent checks by nursing staff (all of which requires lots of time spent documenting what was done). Since all of this is a hassle, the use of physical restraints became uncommon.

But what do you do with granny who wanders off at 3 am when the nurse is busy caring for a dying patient, or when Grandpa starts fighting with another guy in the smoking room?

Well, a lot of people in nursing homes are given behavior medications to stop disruptive and confused behavior. And indeed, often small doses of different medicines do help the behavior.

But when one is talking about anti psychotic medicines, we’ve known for years that a lot of this didn’t really help behavior, but merely slowed people down.

I worked in a training center for the retarded when my kids were small, thirty years ago. One of our jobs was to wean the patients off anti psychotic medicines that had been started years earlier to control the patients. Nearly all of them did better off these antipsychotics, although some of them required other medicines, such as anti convulsants to control the causes of their behavior, which was often related to their brain damage.

But what about the elderly and dementia?

People with brain damage don’t respond to medicine the same as normal people do, so in deciding which medicine needs to be used, a lot of different things have to be taken into consideration.

Is the behavior from pain? Tylenol might work best.

Is the behavior from fear? The need for a structured environment is important. Which is why the behavior is often the worst when people are taken out of their homes and put in a hospital or nursing home: all the cues of daily life are gone, Normal people feel this way when they first live in a new country. Now, imagine you are no longer in your home where you lived for 40 years…

A lot of time simple TLC (tender loving care) and reassurance is the best treatment.

Is the behavior “sundown syndrome”? Again, normal people get cranky when tired, and get a little confused (miss the turnoff when driving, for example). In the elderly, often they can keep track of reality during the day, but get confused at night. Often a tiny dose of anti psychotic medicine helps…or even a glass of wine in some patients.

Finally, all drugs have side effects. Your cold pill can cause sleepiness or confusion. Motrin can cause ulcers. Older medicine used to control blood pressure caused fainting and sedation. A traditional sleeping pill or stronger pain pill can cause respiratory depression and confusion. The increase in pneumonia deaths from traditional antipsychotics is probably from their “parkinsonian” side effects: they make people a little stiff, which causes problems swallowing saliva, so you get more aspiration of saliva into the lungs, and voila pneumonia.

So what do you do?

Most people care for their loved ones at home. And most of the senile do better at home, so it is important that churches, government, home health, and neighbors help the care takers to do this in home care. Often small doses of various medicines can help the behavior problems, allowing home care to continue.

But sometimes a nursing home is needed. Find a good nursing home run by a good Geriatrician, where they combine behavior modification, small doses of medicines when needed, and lots of good staff. Visit often. Check on the medicines. If grandmom appears to be a zombie, get a list of her medicines and ask a neighbor who is a nurse to help you check them (remember, other medicines such as for the heart or blood pressure can cause confusion).

There is no easy answer, because sometimes a small increased risk of death is better than the violent, confused, disruptive behavior that one can see in those with Alzheimer’s or other neurological disease.

It’s something we docs do every day: make judgements on the risk/benefit ratio. First, do no harm, and then try to do our best.

———————–

Nancy Reyes is a retired physician living in the rural Philippines. Her webpage is Finest Kind Clinic and Fishmarket, and she writes medical essays at HeyDoc Xanga blog. 

Be Sociable, Share!